Can Heroin Withdrawal Kill You?

 

How Dangerous Is Heroin Withdrawal?

There are not many rules about what “not” to do when you’re withdrawing from heroin, beyond not using heroin, of course. But because your health and safety is critically important, you should never use a psychostimulant during heroin detoxification.

Psychostimulants a.k.a. stimulants are drugs that affect the nervous system by stimulating it. They include drugs, such as cocaine, methamphetamine, Adderal and Ritalin. Using any stimulant during heroin withdrawal is problematic because withdrawal is the result of a hyperactive Central Nervous System (CNS). Adding stimulants into the mix only serves to exacerbate your symptoms. The potential hazard of stimulant use during heroin withdrawal is Tonic-Clonic seizures, which can kill you.
 

Withdrawal May Complicate Other Medical Problems

One of the common risks of heroin withdrawal is that it may complicate a co-occuring medical condition. Diarrhea and vomiting are common symptoms of heroin withdrawal and both dehydrate and weaken the body. These symptoms may complicate illnesses, such as the flu, asthma or pneumonia. In addition, vomitus may get into your lungs, which may cause a major lung infection, and that may kill you.
 
 

Is Heroin Withdrawal Life-Threatening?

Immediately after heroin withdrawal symptoms disappear, the addict’s tolerance to heroin drops off significantly. Such that men and women who have just gone through detox can overdose on a much smaller dose than they are used to taking.

Overdose

Just to clarify, heroin overdose is a type of poisoning. A poisoning that results in respiratory failure. Relapse after going through detoxification is potentially life threatening, because the addict no longer knows, with any certainty, what dose is safe. And experience tells us that even a tiny overdose can kill you.
 
 

Naloxone

In rare cases, serious complications and fatality have been reported following treatment for opioid overdose. Particularly in persons who are undernourished or have underlying electrolyte abnormalities. In these rare cases, naloxone was administered as emergency treatment for opioid overdose. The primary aftereffect was acute opioid withdrawal, including increased heart rate and respiration, which put the patient into cardiac arrest.
 

Can you die from heroin withdrawal?

There is no getting around it, heroin withdrawal is difficult. It might not be as difficult as Chinese Trigonometry, but it is difficult. We now know that withdrawing from heroin is rarely, if ever, life threatening, especially if the individual in question is in good health. We also know that if heroin withdrawal is done correctly, it’s very safe. On the other hand, it does have the “potential” to kill you, especially if the individual in question is in poor health.
 

See: “ATAXIA” – lack of coordination, slurred speech, trouble eating and swallowing, difficulty walking, tremors, and heart problems.